MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-6-HX-ES
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil prematurely detached in the microcatheter for a right posterior communicating artery aneurysm coil embolization, and then the microcatheter and coil was removed completely.No surgical or medical intervention was required.The pushwire was not bent or broke.There was no friction/difficulty during delivery.The physician did not reposition the coil and did not attempt to detach the coil.They also did rotate the delivery pusher during the procedure.Continuous flush was administered during the procedure.There were no patient symptoms associated with the event.The devices were prepared as indicated in the ifu.
 
Additional Manufacturer Narrative
The pusher was found broken and kinked distal to the break indicator with the release wire extended out the proximal end; along with the actuator interface, coupler tube, positive load indicator, and break indicator missing and not returned.It appeared that manual detachment was attempted at this location.In addition, the axium prime pusher was broken at ~23.0cm from the proximal end but is retained by the release wire.Kinks and bends were found along the length of the pusher between ~23.0cm to ~143.5cm from the proximal end.The coin was not present at the lumen stop as it was pulled back.The shield coil is present and intact.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.Measured 0.078mm @ 0.063mm; measured 0.083mm @ 0.127mm; measured 0.096mm @ 0.275mm.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00288¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00456¿and found to be within specification (0.00455"+/- 0.00010").The introducer sheath was found to be bent at ~13.0cm and ~57.0cm from the proximal end.No other anomalies were observed.Based on the analysis performed the axium prime coil was confirmed to have prematurely detached.There was no malfunction of the pusher or non-conformance to specification that may have contributed to the pre-mature detachment.Since the actuator interface, coupler tube, positive load indicator, break indicator, implant coil and detached element, any contribution of the actuator interface, coupler tube, positive load indicator, break indicator, implant coil and detached element to the issue could not be determined.Based on the event description it is was not possible to ascertain the cause of the pre-mature detachment; however, based on the returned device, there was evidence of manual detachment attempts to detach the coil; with the coin pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.Furthermore, the pusher was bent and kinked along its length, indicative of high tortuosity or damage during return shipping to medtronic for analysis.The introducer sheath was found to be bent, however, as there is no physician report of damage to the introducer sheath, and the bends corresponds to the same bent sections of the pusher, it is likely that the bends occurred during shipping of the device back to medtronic for analysis.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8484361
Report Number2029214-2019-00302
Device Sequence Number13956940
Product Code KRD
UDI-Device Identifier00847536021013
UDI-Public00847536021013
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/15/2021
Device Model NumberAPB-2-6-HX-ES
Device Catalogue NumberAPB-2-6-HX-ES
Device Lot NumberA662046
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2019
Supplement Date Received by Manufacturer06/24/2019
Initial Report FDA Received Date04/04/2019
Supplement Report FDA Received Date06/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1